Alert archive / South Dakota / High Wind Warnings in 2013
High Wind Warning 3, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Mar 4, 2013, 2:41 AM MST for Meade County, Pennington County, South Dakota. It took effect at Mar 4, 2013, 12:00 PM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2013, 2:41 AM MST (09:41 UTC)
- In effect from
- Mar 4, 2013, 12:00 PM MST
- Expired
- Mar 4, 2013, 11:00 PM MST
- In force
- 11 hr
- Issued by
- NWS Rapid City, SD
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Mar 3, 10:17 PM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Mar 3, 10:17 PM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MST SUN MAR 3 2013
.UPDATE...
ISSUED AT 833 PM MST SUN MAR 3 2013
WATER VAPOUR HAD STRONG SHORTWAVE OVER NORTHEAST WY. IT WAS ASSOCIATED
WITH POTENTIAL VORTICITY MAXIMUM DOWN TO ABOUT 550MB PER 00Z
NAM/RAP. BLOB OF PRECIPITATION WILL HEAD EAST AND SLOWLY WEAKEN
OVERNIGHT...BUT NOT BEFORE A SHORT PERIOD OF INTENSE SLEET AND/OR
SNOW MOVES ACROSS THE NORTHERN HALF OF THE CWA. STRONG WIND GUSTS
ALSO OCCURRING WITH FRONT. UPDATES CONTINUE TO ACCOUNT FOR LATEST
TRENDS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 216 PM MST SUN MAR 3 2013
DEEP COMPACT UPPER LEVEL TROUGH CONTINUES TO SHIFT SE
ACROSS THE NW CONUS...SUPPORTING A WEAK LOCAL UPGLIDE/WAA RESPONSE
ACROSS NW SD...WITH A GENERAL LL WARM FRONT IN PLACE ACROSS
THE FAR EASTERN FA. ONGOING LL PRESSURE FALLS WILL CONTINUE ACROSS
THE NORTHERN PLAINS AS THIS SYSTEM PUSHES SE...WITH A SFC COLD
EVENTUALLY PUSHING INTO THE REGION OVERNIGHT...AND A SECONDARY
FRONT EXPECTED MONDAY AFTERNOON. FORECAST MODELS HAVE FINALLY COME
TO CLOSE AGREEMENT WITH THE TRACK AND OVERALL STRENGTH OF THE UPPER
UPPER LOW AND EXPECTED SFC WAVE. HOWEVER...SOME MINOR DIFFERENCES
CONTINUE PER THE THE DEGREE OF INDUCED LL FLOW...ON THE BACKSIDE OF
THE SECOND AND MORE INTENSE COLD FRONT MONDAY AFTERNOON...WITH STILL
SOME UNCERTAINTY PER THE STRENGTH OF LL WINDS.
PRIMARY SFC FRONT AND ASSOCIATED ENHANCED LL CONVERGENCE WILL
PUSH QUICKLY THROUGH THE AREA TONIGHT. H7 THETA-E PROGS HIGHLIGHT
THE WINDOW OF STRONGEST LL FORCING...WHICH LOOKS TO REMAIN OVER THE
NORTHERN HALF OF THE FA...AND PRIMARILY THROUGH THIS EVENING. THIS
FAST MOVING AREA OF STRONG CONCENTRATED LIFT WILL SUPPORT A
PROPAGATING LINE/AREA OF SNOW/RAIN SHOWERS THIS EVENING...ESP GIVEN
THE SIGNALS FOR ENHANCED MID/UPPER LEVEL Q-VECTOR CONVERGENCE IN AN
AREA OF STEEP LL LAPSE RATES. EXPECT A DOWNTREND IN PRECIP CHANCES
LATE TONIGHT INTO MONDAY MORNING...UNTIL THE MAIN UPPER LOW AND
ASSOCIATED COLD POOL ADVECTS OVER THE AREA LATE MONDAY MORNING AND
MONDAY AFTERNOON. THIS INCLUDES THE NORTHERN HILLS. SECONDARY COLD
FRONT WILL ARRIVE IN THE NW FA BY LATE MONDAY MORNING...NEARLY
STACKED UNDER THE H5 COLD POOL. DIURNAL HEATING COMBINED WITH THE
ADVECTING COLD POOL ALOFT AND RESIDUAL LL MOISTURE WILL BE MORE THAN
AMPLE TO SUPPORT CONVECTIVE SNOW SHOWERS OVER THE NORTHERN
ZONES...POSSIBLY EXTENDING INTO THE SOUTHERN ZONES. HAVE LEFT
HIGHEST POPS OVER THE NORTHERN ZONES WHERE THE BEST COLLOCATION OF
UPPER LEVEL ASCENT/STEEP LL LAPSE RATES WILL BE PRESENT. NOT
EXPECTING MUCH IN ACCUMS DUE TO A WARM BL/CONVECTIVE NATURE/AND
INCREASING SUN ANGLE. THE MAIN CONCERN WILL BE WINDS...ESP ACROSS
THE NW ZONES. NAM/GFS OUTPUT INDICATE 50 TO 60 KNOTS OF H925 GEO
FLOW...WITH STEEP LL LAPSE RATES/CAA/STRONG PRESSURE RISES OF 3-6 MB
PER 3 HOURS/AND A PERIOD OF LL FLOW-SFC PRESSURE ISALLOBARIC
ALIGNMENT. BUFR PROGS AND BL WIND MIXING SUGGEST A PERIOD OF 25 TO
35 KNOT SUSTAINED WINDS OVER NW SD WITH GUSTS OVER 50 KNOTS...ESP
INVOF KRAP GIVEN BH FLOW MODIFICATION. OTHERWISE...WIND ADV CRITERIA
A NEAR SURE BET OVER MOST OF THE REMAINDER OF THE FA...SAVE JUST
DOWNWIND THE SOUTHERN BH. ALTHOUGH SNOW SHOWERS ARE EXPECTED
POSSIBLY SUPPORTING SOME REDUCED VIS AND POCKETS OF BLOWING
SNOW...MAIN HAZARD WILL BE THE WIND. HAVE ISSUED WIND HEADLINES FOR
THIS.
TWEAKED TEMPS UP A BIT MORE MON...MAINLY THE EASTERN ZONES GIVEN A
PERIOD OF DEEP MIXING WITH WARMER THERMAL FIELDS.
OTHERWISE...RETAINED HIGHEST POPS ACROSS THE NORTH...WITH NEAR
DRY MENTION OVER THE FAR SOUTH.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 216 PM MST SUN MAR 3 2013
UPPER RIDGE QUICKLY BUILDS INTO THE AREA BEHIND DEPARTING LOW
BRINGING DRY CONDITIONS AND A WARMING TREND FOR MID-WEEK. COOLER
CONDITIONS ALONG WITH OCCASIONAL LOW PRECIP CHANCES WILL COME FOR
THE END OF THE WORK WEEK AS A LARGE UPPER TROF SETTLES OVER THE
WESTERN CONUS. LOW CUTS OFF OVER THE SWRN CONUS AND DRIFTS TOWARDS
THE PLAINS FOR THE WEEKEND. MODELS ARE INCONSISTENT ON WHERE THIS
LOW WILL END UP...SO WILL CONTINUE WITH POPS THROUGH THE WEEKEND.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1013 PM MST SUN MAR 3 2013
A COLD FRONT WILL EXIT THE REGION TONIGHT LEAVING GUSTY NORTHWEST
WINDS IN ITS WAKE ALONG WITH -SHSN AT TIMES AND MVFR CIGS/VSBYS.
SOME IFR VSBYS MAY OCCUR WITH THE STRONGEST -SHSN AND WITH SOME
BR OVER FAR EASTERN REACHES OF THE AREA. A SECONDARY COLD FRONT
WILL MOVE THROUGH MONDAY BRINGING STRONG NORTHWEST WINDS AND GUSTS
FROM 30-50KTS ALONG WITH AREAS MVFR CIGS/VSBYS DUE TO SHSN. LOCAL
IFR CONDITIONS WILL OCCUR OVER NORTHWEST SD WHERE THE GREATEST
CONCENTRATION OF SHSN WILL BE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM TO 8 PM MST MONDAY FOR SDZ014-027-030-
032-041>044-074.
WIND ADVISORY FROM 3 PM MONDAY TO MIDNIGHT CST MONDAY NIGHT FOR
SDZ046-047-049.
HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
SDZ001-002-012-013-025-026-031-072-073.
WY...NONE.
&&
UPDATE...HELGESON
SHORT TERM...JC
LONG TERM...77
AVIATION...HELGESONHazardous weather outlook, Mar 3, 2:44 PM MST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 244 PM MST SUN MAR 3 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 244 PM MST SUN MAR 3 2013 /344 PM CST SUN MAR 3 2013/ ...HIGH WIND WATCH NORTHWEST TO WEST CENTRAL SOUTH DAKOTA MONDAY AFTERNOON AND EVENING... ...WIND ADVISORY WESTERN AND CENTRAL SOUTH DAKOTA MONDAY AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY A PERIOD OF GUSTY NORTHWEST WINDS. THE COLD FRONT WILL BE FOLLOWED BY A PERIOD OF RAIN OR SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WINDY CONDITIONS WILL REDEVELOP ON MONDAY. A WIND ADVISORY AND HIGH WIND WATCH ARE IN EFFECT. SNOW IS ALSO LIKELY MONDAY AFTERNOON AND MONDAY NIGHT OVER NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...WITH A CHANCE OF RAIN OR SNOW OVER SOUTH CENTRAL SOUTH DAKOTA. THERE IS THE POTENTIAL FOR AROUND AN INCH OF SNOW ACROSS PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA...WITH 2 TO 3 INCHES OF SNOW POSSIBLE ACROSS THE NORTHERN AND WESTERN UPSLOPE AREAS OF THE BLACK HILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Mar 3, 8:42 PM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 3 NW SAINT ONGE 44.58N 103.76W
03/03/2013 M50 MPH LAWRENCE SD TRAINED SPOTTER
GRAUPEL BEGAN 1950M CHANGED TO SNOW. 1 INCH GRAUPEL
SNOW ON GROUND. LIGHTNING AND THUNDER ACCOMMPANIED
PRECIP AND WIND GUST.
&&
DBARBERLocal storm report, Mar 3, 9:07 PM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM NON-TSTM WND GST ELLSWORTH AFB 44.16N 103.10W
03/03/2013 M66 MPH MEADE SD ASOS
PEAK WIND FROM 320 AT 66 MPH.
&&
DBARBERLocal storm report, Mar 3, 9:09 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM NON-TSTM WND GST RAPID CITY AIRPORT 44.05N 103.06W
03/03/2013 M66 MPH PENNINGTON SD ASOS
PEAK WIND FROM 330 AT 66MPH
&&
DBARBERSpecial weather statement, Mar 3, 9:28 PM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 928 PM MST SUN MAR 3 2013 SDZ001-002-012>014-031-032-073-040730- BUTTE-HAAKON-HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS- PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH- 928 PM MST SUN MAR 3 2013 A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THROUGH MIDNIGHT. IT WILL BRING GUSTY WINDS AROUND 50 MPH ALONG WITH A SHORT PERIOD OF INTENSE SNOW...POSSIBLY MIXED WITH RAIN AT THE START. THE RESULT WILL BE GREATLY REDUCED VISIBILITIES AT TIMES BEHIND THE COLD FRONT.
Local storm report, Mar 3, 10:15 PM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND GST 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
03/03/2013 M61 MPH PENNINGTON SD NWS OFFICE
&&
DBARBERThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 6:27 PM MST | Special Weather Statement | UNR | Harding | 48 min |
| Mar 3, 7:14 PM MST | Special Weather Statement | UNR | Butte, Harding, Lawrence | 61 min |
| Mar 3, 8:05 PM MST | Special Weather Statement | UNR | Butte, Harding, Lawrence | 55 min |
| Mar 4, 3:08 AM MST | Winter Weather Advisory | UNR | Butte, Haakon, Harding, Lawrence, Meade, Pennington and 2 more | 24 hr |
| Mar 3, 5:43 PM MST | Special Weather Statement | UNR | Crook | 47 min |
Nearby
High Wind Warnings in South Dakota, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.